Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Difficulty in taking solid food. Diagnose with dementia, parkinson. Prescribed levodopa, silibon, dexorange. Any suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 436 Questions
Hi Consultation about my father Age-78
Past -Parkinson and mild Dementia- Using Madopar(Levodopa) for last 10years
Current Issue- Has been having difficulty in eating solid foods since last year( would have vomiting on eating -this happened once in few days) and slowly intake of solid food had declined. Must say his water intake was low and had constipation problem as well. But since last one month problem worsened and started having vomiting on even with soft/ liquid intakes. Consulted with Physician. Blood and Liver Function Test reports are attached. Widal test was negative. He has been prescribed-
Tab Stemetil-5mg (before meal)
Ursocol-150mg- twice a day
Syrup Silibon(Silymarin Suspension)-after meal- twice a day
Dexorange(Hematinic Syrup of Iron, Folic Acid)-twice a day
Now almost 3 weeks but there is little improvement. He is unable to take anything other than liquid like milk, juice, Gluocose. Even soft food immediately causes vomiting - once started it goes on for almost an hour. Vomit is mostly white mucus and starts bit of coughing up also after few bouts of vomiting. Even when liquid intake is taken in more quantity like more than half glass, it also starts vomiting. There are no others negative signs -like no fever.
But seemingly there is no improvement for almost a month. Please advice

Posted Fri, 26 Apr 2013 in Digestion and Bowels
Answered by Dr. Abhijit Deshmukh 6 hours later

Thank you for the query.

There are lot of possibilities that your father can have with the history you have given, especially with an underlying parkinsons disease.
We need to remember that stemetil can worsen parkinsons symptoms.
He may be having an mechanical esophageal obstruction like, a growth within or narrowing in esophagus. Other possibilities could be worsening of parkinsons or sometimes even medications to treat them could cause it. Rarely a large hiatus hernia in esophagus could cause above symptoms.
We need to consider doing an endoscopy if he is fit enough or at least consider an barium/gastrograffin swallow to look for these.
Nurse him in a propped up position.

Consult a gastroenterologist and change his anti emetics.
Rarely other problems like renal failure or abnormal electrolytes can lead to recurrent vomiting.
Do not make him lie down for 2 hours after oral intake.

I suggest you should see a gastroenterologist at the earliest.

The reports attached look ok and do not explain cause of his symptoms.

Hope this answers your query.
Wish him a speedy recovery.

Above answer was peer-reviewed by
Follow-up: Difficulty in taking solid food. Diagnose with dementia, parkinson. Prescribed levodopa, silibon, dexorange. Any suggestion? 2 days later
Hi Thanks your reply has been helpful and as suggested will see gastroenterologist soon.
On your observation, I discontinued Stemetil and it actually improved position. For last two days, my father has been taking liquids and soft food like XXXXXXX and has not seen instance of vomiting. And with improved intake, seems to have returned to his normal level of activity as well.

As suggested by Doctor now giving him Sorbiline empty stomach in morning with water for relieving constipation.

On your observations will like add that since last year his water intake has been very low not more than a glass or two in entire day with some liquid intake of a glass of juice and milk. This was due to his obsessive belief that he should less water. As I mentioned that he has been showing mild Dementia with Parkinsonism and has been consulting Psychiatrist regularly but any use of additional drugs only worsens his Parkinsonism so minimal medicine is prescribed(currently Risperidon 1mg twice a day).
Over last one year his solid food intake declined very slowly. Initially it was like hiccups when he used to eat but happened infrequently. Slowly frequency increased and he started resisting taking more solid foods. Constipation also seemed persistent and severe and seemed like he did not pass stool for day or even 2-3days. Problem was he will not just tell. One more thing noticed that it was easier for him to consume sweet foods than salty food like Chapati with vegetables.

Please clarify if his current problem faced might be linked to his diet behavior over last year or so. Also suggest if I can continue to use Sorbiline in morning for constipation or this has some side effects or affects Parkinsonism symptoms.

Answered by Dr. Abhijit Deshmukh 6 hours later

Looks like his constipation is multi factorial like no bulk intake in food, poor intake, poor fluid intake, poor mobility, parkinsons disease itself and medication and psychiatric medications. Correct whatever is possible.

But it still does not explain his vomiting. Well, sorbiline is not commonly used for constipation now. can use liquid paraffin or lactitol available otc.

It however does not affect parkinsons.

Encourage feeding soft diet that he likes. If endoscopy is normal, then it could be parkinsons disease causing abnormal muscle movements in pharynx and esophagus.

Hope this answers your query.
Wish him a healthy life ahead.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor